Thunderstorm Wind, Quay
- When
- June 24, 2:45 PM MST
- Where
- Quay County, 0.57 mi E of Montoya
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.100, -104.060
Once again, low level moisture with decent low to mid level shear and a weak upper level disturbance led to isolated severe thunderstorms over the far eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Once again, low level moisture with decent low to mid level shear and a weak upper level disturbance led to isolated severe thunderstorms over the far eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 251 PM MDT TUE JUN 24 2008 .DISCUSSION...NOT MUCH CHANGE TO THE OVERALL WEATHER SCENARIO THE NEXT FEW DAYS. HIGH PRESSURE SITUATED OVER NORTHERN MEXICO AND THE SOUTHWEST U.S. IS FORECAST TO BUILD GRADUALLY OVER THE STATE. THE MAIN DIFFERENCE APPARENT IN THE MEDIUM RANGE MODELS IS IN REGARD TO THE EFFECT THIS BUILDING RIDGE WILL HAVE ON MID LEVEL MOISTURE PRESENT OVER THE STATE AND WHETHER OR NOT THE STRENGTH OF THE RIDGE WILL BE SUFFICIENT TO INHIBIT CONVECTIVE DEVELOPMENT. THE NAM CONTINUES TO FORECAST SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PRETTY MUCH ALL AREAS EAST OF THE CONTINENTAL DIVIDE WHILE THE GFS CONTINUES TO TRY TO PRODUCE LITTLE IF ANY QPF. THE NAMS OUTPERFORMANCE OF THE GFS OVER THE PAST SEVERAL DAYS IS COMPELLING REASON ENOUGH TO DISREGARD THE DRIER GFS FOR THE MOMENT. AFTERNOON PACKAGE WILL PRESENT A PERSISTENCE FORECAST THE NEXT SEVERAL DAYS GIVEN HOW LITTLE CHANGE IS EXPECTED IN THE MOISTURE PROFILE AND LARGE SCALE PATTERN. IN OTHER WORDS...A CONTINUED POSSIBILITY FOR SEVERE WEATHER ACROSS PORTIONS OF THE EAST...WITH PRIMARILY DRY THUNDERSTORM DEVELOPMENT OVER CENTRAL AND WESTERN NEW MEXICO. PREVIOUS MODEL RUNS WERE TRYING TO DAMPEN THUNDERSTORM DEVELOPMENT ON FRIDAY BEFORE BRINGING IN ANOTHER BACK DOOR FRONT AND MOISTURE INTRUSION INTO THE REGION LATE FRIDAY NIGHT AND SATURDAY. THIS IS NOT REALLY THE CASE WITH TODAYS RUNS ALTHOUGH THE BACK DOOR FRONT REMAINS ON TRACK. AS A RESULT...I DID NOT ALTER THE FORECAST FOR THE EXTENDED PERIOD...WITH A CONTINUED MENTION OF SHOWERS AND THUNDERSTORMS WITH NO CLEAR MECHANISM EXPECTED TO SCOUR OUT THE REGION. && .AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OFF OF THE HIGH TERRAIN...AS WELL AS INTO THE EASTERN PLAINS...CREATING LOCAL MOUNTAIN OBSCURATIONS...BRIEF MVFR CEILINGS AND VISIBILITIES. STRONG WIND GUSTS ARE ALSO POSSIBLE NEAR STORMS...ESPECIALLY ACROSS WESTERN AND CENTRAL SECTIONS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER...VERY FEW CHANGES MADE TO THIS FORECAST PACKAGE AS REPETITIVE FIRE WEATHER PATTERN CONTINUES. UPPER LEVEL HIGH HAS MOVED BACK OVER SOUTHERN NEW MEXICO AND WILL ONLY SLOWLY MOVE/ELONGATE FARTHER NORTHEAST BY NEXT WEEK. THUS...CONCERNS CONTINUE TO FOCUS AROUND AFTERNOON CONVECTION WITH A MIX OF WET/DRY STORMS IN THE WESTERN AND CENTRAL SECTIONS WITH WETTING RAINS LIKELY FROM ANY STORMS EAST OF THE CENTRAL MOUNTAIN CHAIN. DRIEST STORMS WILL GENERALLY REMAIN CONFINED TO AREAS WEST OF THE CONTINENTAL DIVIDE AS WELL AS PORTIONS OF THE NORTHWESTERN QUADRANT OF THE STATE. POOR OVERNIGHT HUMIDITY RECOVERIES WILL ALSO CONTINUE TO PLAGUE THE WEST ALONG WITH HIGH HAINES INDICES. MUCH BETTER OVERNIGHT HUMIDITY RECOVERIES WILL CONTINUE EAST OF THE CENTRAL MOUNTAINS AS LOW LEVEL MOISTURE LINGERS...ESPECIALLY IN THE FAR EASTERN PLAINS. OTHERWISE...WINDS WILL REMAIN RELATIVELY LIGHT AND TAME WITH THE EXCEPTION OF GUSTY OUTFLOWS FROM STORMS. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 94 58 94 / 0 0 5 0 GALLUP.......................... 49 88 51 88 / 0 5 5 5 GRANTS.......................... 51 89 52 89 / 0 5 5 10 GLENWOOD........................ 60 92 58 92 / 10 10 10 10 CHAMA........................... 40 83 42 82 / 10 5 5 5 LOS ALAMOS...................... 52 87 53 86 / 10 10 10 10 RED RIVER....................... 41 77 39 77 / 20 20 10 20 TAOS............................ 46 86 47 86 / 10 10 10 10 SANTA FE........................ 54 90 58 88 / 10 10 10 10 SANTA FE AIRPORT................ 56 92 56 91 / 10 10 10 10 ESPANOLA........................ 54 93 52 92 / 10 10 10 10 ALBUQUERQUE HEIGHTS............. 65 95 66 94 / 10 10 10 10 ALBUQUERQUE VALLEY.............. 60 94 58 94 / 10 10 10 10 ALBUQUERQUE FOOTHILLS........... 62 92 62 92 / 10 10 10 10 ALBUQUERQUE WEST MESA........... 63 95 63 95 / 10 10 10 10 SOCORRO......................... 63 92 62 93 / 10 10 10 10 SANDIA PARK/CEDAR CREST......... 52 87 50 86 / 10 10 10 10 MORIARTY/ESTANCIA............... 55 90 54 89 / 10 10 10 10 CARRIZOZO....................... 60 91 58 90 / 10 10 20 10 RUIDOSO......................... 52 84 51 84 / 20 20 20 20 RATON........................... 49 90 50 90 / 20 10 20 10 LAS VEGAS....................... 50 87 52 88 / 30 20 10 20 ROY............................. 57 89 59 90 / 30 10 20 10 CLAYTON......................... 60 93 62 94 / 20 10 20 10 SANTA ROSA...................... 59 94 59 94 / 30 10 20 10 TUCUMCARI....................... 65 97 66 98 / 30 10 20 10 FORT SUMNER..................... 64 95 66 95 / 30 10 20 10 CLOVIS.......................... 64 95 65 97 / 30 10 20 10 PORTALES........................ 65 96 66 98 / 30 10 20 10 ROSWELL......................... 67 98 68 99 / 20 10 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 03/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 557 AM MDT TUE JUN 24 2008 NMZ001>021-026-251200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 557 AM MDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING WINDS IS POSSIBLE ACROSS THE EASTERN PLAINS THIS AFTERNOON OR EARLY THIS EVENING. IN ADDITION...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS IN WESTERN AND CENTRAL AREAS. THESE WINDS COULD COMBINE WITH LIGHTNING STRIKES TO IGNITE WILDFIRES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL IS POSSIBLE ACROSS THE EASTERN PLAINS WEDNESDAY DURING THE AFTERNOON OR EARLY EVENING. IN ADDITION...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS IN WESTERN AND CENTRAL AREAS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT LARGE HAIL...DAMAGING WINDS OR WILDFIRES. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 139 PM MDT TUE JUN 24 2008 NMZ005-006-012-242015- CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-NORTHEAST HIGHLANDS- 139 PM MDT TUE JUN 24 2008 ...STRONG THUNDERSTORMS MOVING OVER NORTH CENTRAL SAN MIGUEL AND NEAR MORA AND HARDING COUNTY LINE... AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF MAES. MOVEMENT WAS SOUTHEAST AT 22 MPH. ANOTHER STORM WAS LOCATED JUST WEST OF MILLS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHICOSA LAKE STATE PARK...MILLS...ROY...SOLANO AND TREMENTINA. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 154 PM MDT TUE JUN 24 2008 NMZ016-019-242030- CHAVES COUNTY PLAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 154 PM MDT TUE JUN 24 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY... AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR PICACHO ALONG HIGHWAY 70. MOVEMENT WAS EAST AT 9 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUNSET. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 221 PM MDT TUE JUN 24 2008 NMZ007-242045- FAR NORTHEAST PLAINS- 221 PM MDT TUE JUN 24 2008 ...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL UNION... AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SENECA. MOVEMENT WAS EAST AT 22 MPH. ANOTHER STORM WAS LOCATED SOUTHEAST OF MOUNT DORA. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL UNION COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 256 PM MDT TUE JUN 24 2008 NMZ005-012-242130- CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS- 256 PM MDT TUE JUN 24 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES... AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES SOUTHWEST OF VARIADERO. MOVEMENT WAS SOUTHEAST AT 36 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CUERVO AND NEWKIRK. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 258 PM MDT TUE JUN 24 2008 NMZ007-242130- FAR NORTHEAST PLAINS- 258 PM MDT TUE JUN 24 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL UNION COUNTY... AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTH OF MOUNT DORA. MOVEMENT WAS SOUTH AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL UNION COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 345 PM MDT TUE JUN 24 2008 NMZ016-242215- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 345 PM MDT TUE JUN 24 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHEAST LINCOLN COUNTY... AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 26 MILES WEST OF MESA. MOVEMENT WAS SOUTH AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL LINCOLN COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
The Cannon AFB radar (KFDX), 66 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96472, 96468, 96469, 96470, 96475.